FOR IMMEDIATE RELEASE: Feb. 20, 2020
CONTACT: Lynn Sutfin, 517-241-2112, SutfinL1@michigan.gov
MDHHS reports the fourth death in the state from vaping-related lung injury
LANSING, Mich. – The Michigan Department of Health and Human Services (MDHHS) today announced the fourth death associated with the outbreak of E-cigarette or vaping associated lung injury. MDHHS was notified about the death of an adult female on Feb. 19. No other information about the individual will be released due to confidentiality reasons.
“Although reports of new cases related to this outbreak have decreased in Michigan and across the country, new cases continue to be reported,” said Dr. Joneigh Khaldun, chief medical executive and chief deputy for health for MDHHS. “We urge Michigan residents to refrain from vaping until a definite source or sources have been identified. Health care providers should remain vigilant in educating their patients about the potential risks associated with vaping and report any cases to their local health department.”
Since August 2019, 73 confirmed and probable vaping-related lung injury cases have been reported in Michigan, including this death. All cases have been reported in Michigan’s Lower Peninsula and most of the individuals have been hospitalized for severe respiratory illness. The age range of the cases is 15-67.
The Centers for Disease Control and Prevention (CDC) reported that as of Feb. 4, 2,758 cases have been identified in 50 states, the District of Columbia and two territories. This includes 64 deaths in 28 states.
The CDC has identified vitamin E acetate as strongly associated with vaping-related lung injury. Vitamin E acetate is used as an additive in THC-containing vaping products.
E-cigarette and/or vaping users should immediately seek medical attention if they develop symptoms such as shortness of breath, chest pain, cough, fever and/or nausea and vomiting.
MDHHS recommends the following:
- People should not use THC-containing e-cigarette or vaping products, particularly from informal sources such as friends, family, or in-person or online sellers.
- E-cigarette and/or vaping products should never be used by youth, young adults or women who are pregnant.
- Individuals who do not currently use tobacco products should not start using e-cigarette or vaping products.
- Vitamin E acetate should not be added to e-cigarette or vaping products. Additionally, people should not add any other substances not intended by the manufacturer to products, including products purchased through retail establishments.
- While it appears that vitamin E acetate is associated with many of the lung injury cases, there are many different substances and product sources being investigated, and there may be more than one cause. Therefore, the best way for people to ensure that they are not at risk while the investigation continues is to consider refraining from the use of all e-cigarette and vaping products.
- Adults who continue to use an e-cigarette and vaping products should carefully monitor themselves for symptoms, such as such as shortness of breath, chest pain, cough, fever and/or nausea and vomiting, and see a healthcare provider immediately if they develop symptoms like those reported in this outbreak.
- Adults using e-cigarettes or vaping products as an alternative to cigarettes should not go back to smoking; they should weigh all available information and consider using FDA-approved cessation medications. They should contact their healthcare provider if they need help quitting tobacco products, including e-cigarettes. E-cigarettes are not FDA approved as a smoking cessation device.
Information about the vaping-related lung injury for the public is posted at Michigan.gov/vapelung.